Alert archive / Illinois / Areal Flood Warnings in 2012

Areal Flood Warning 12, NWS St. Louis, MO

September 26, 2012Clinton County, Marion County, Washington County, Illinois

NWS St. Louis, MO issued this areal flood warning at Sep 26, 2012, 9:08 AM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 9:08 AM CDT (14:08 UTC)
Expired
Sep 26, 2012, 9:00 PM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Marion County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 3:52 PM CDTHEAVY RAIN 4.9Carlyle, ILSTORM TOTAL AMOUNT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WGUS43 KLSX 261408
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
908 AM CDT WED SEP 26 2012

ILC027-121-189-270200-
/O.NEW.KLSX.FA.W.0012.120926T1408Z-120927T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION IL-WASHINGTON IL-CLINTON IL-
908 AM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 900 PM CDT WEDNESDAY

* AT 900 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME 
  ROADS ACROSS THE WARNED AREA WERE CLOSED DUE TO FLOODING. 
  MOCKINGBIRD ROAD NORTH OF NASHVILLE AND YARD ROAD NEAR WAMAC WERE 
  REPORTED CLOSED. THERE WERE SEVERAL BACKROADS IN CLINTON COUNTY 
  REPORTED UNDER WATER AND CLOSED AS WELL. CROOKED CREEK AT HOFFMAN 
  AND THE EAST FORK OF THE KASKASKIA RIVER AT FAIRMAN WERE ALSO 
  ABOVE FLOOD STAGE. THIS AREA EXPERIENCED WIDESPREAD RAINFALL 
  AMOUNTS OF 3 TO 5 INCHES SINCE TUESDAY MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BREESE...
  CARLYLE...CENTRALIA...NASHVILLE...NEW BADEN...SALEM...ALBERS...
  ASHLEY...AVISTON...BECKEMEYER...BOULDER...CENTRAL CITY...FAIRMAN...
  GERMANTOWN...HELM...IRVINGTON...JAMESTOWN...KINMUNDY...NEW
  MEMPHIS...ODIN...OKAWVILLE...OMEGA...PATOKA...SANDOVAL...SHATTUC...
  ST. ROSE...STEPHEN FORBES STATE PARK...TRENTON AND WAMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU
ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3847 8870 3847 8914 3832 8914 3833 8970
      3865 8970 3865 8959 3874 8959 3874 8914
      3882 8913 3882 8870

$$

GLASS
1 follow-up statement
719 
WGUS83 KLSX 262044
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT WED SEP 26 2012

ILC027-121-189-270200-
/O.CON.KLSX.FA.W.0012.000000T0000Z-120927T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION IL-WASHINGTON IL-CLINTON IL-
344 PM CDT WED SEP 26 2012

...FLOOD WARNING REMAINS IN EFFECT FOR CLINTON...NORTHERN WASHINGTON
AND MARION COUNTIES UNTIL 900 PM CDT...

AT 338 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE 
ROADS WHICH WERE CLOSED EARLIER DUE TO HIGH WATER HAVE NOW BEEN 
OPENED. STANDING WATER CONTINUES ON SOME SECONDARY ROADS BUT NO ROAD 
CLOSURES HAVE BEEN REPORTED. CROOKED CREEK AT HOFFMAN AND THE EAST 
FORK OF THE KASKASKIA RIVER AT FAIRMAN REMAINED ABOVE FLOOD STAGE AT 
300 PM...HOWEVER WATER LEVELS WERE DROPPING. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...AND THE RUNOFF 
FROM THESE COULD SLOW THE DROP OF WATER LEVELS ON SMALLER CREEKS AND 
STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BREESE...
CARLYLE...CENTRALIA...NASHVILLE...NEW BADEN...SALEM...ALBERS...
ASHLEY...AVISTON...BECKEMEYER...BOULDER...CENTRAL CITY...FAIRMAN...
GERMANTOWN...HELM...IRVINGTON...JAMESTOWN...KINMUNDY...NEW MEMPHIS...
ODIN...OKAWVILLE...OMEGA...PATOKA...SANDOVAL...SHATTUC...ST. ROSE...
STEPHEN FORBES STATE PARK...TRENTON AND WAMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU
ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3847 8870 3847 8914 3832 8914 3833 8970
      3865 8970 3865 8959 3874 8959 3874 8914
      3882 8913 3882 8870

$$

GLASS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Sep 26, 7:26 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 26, 7:26 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
726 AM CDT WED SEP 26 2012

.SHORT TERM...
ISSUED AT 322 AM CDT WED SEP 26 2012
(TODAY AND TONIGHT)

DEALING WITH SEVERAL ROUNDS OF ACTIVITY EARLY THIS MORNING...WITH
ONE AREA EXITING TO THE EAST WHILE MCV OVER CENTRAL MO AND
ASSOCIATED STORMS MAKE THEIR WAY INTO FORECAST AREA AS OF 08Z.

STILL HARD TO PIN DOWN EXTENT OF ACTIVITY...HOW FAR NORTH AND SOUTH
THEY WILL GO. DO KNOW THAT HEAVIEST ACTIVITY WILL CONTINUE TO BE
ALONG AND MAYBE JUST SOUTH OF I-70 CORRIDOR TODAY. STORMS ARE
PROGRESSIVE...SO DESPITE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN
SOME LOCATIONS...WITH EVEN HIGHER AMOUNTS OVER SOUTHWESTERN IL IN
THE PAST 12 HOURS...FLASH FLOOD WATCH NOT NEEDED AT THIS TIME.
STILL SOME DECENT CAPES IN EXCESS OF 1500 J/KG...BUT WITH
ATMOSPHERE SO WORKED OVER...DO NOT EXPECT WIDESPREAD SEVERE
ACTIVITY LIKE YESTERDAY EVENING. THOUGH SOME STRONG STORMS WITH
HAIL AND GUSTY WINDS NOT OUT OF THE QUESTION THROUGH THIS EVENING.
AS FOR HIGH TEMPS...WILL CONTINUE TO BE TRICKY DUE TO CLOUD COVER
AND PCPN. FOR NOW HAVE MID TO UPPER 70S.

BY TONIGHT...STALLED FRONTAL BOUNDARY TO BEGIN TO EVER SO SLOWLY
MOVE TO THE SOUTH...SHIFTING THE FOCUS FOR RAIN JUST A BIT FURTHER
SOUTH. STILL HAVE LIKELY POPS ALONG AND SOUTH OF I-70 THIS
EVENING...THEN SHIFT MAIN BAND A BIT FURTHER TO THE SOUTH OVERNIGHT.
LOW TEMPS WILL BE IN THE LOW 50S FAR NORTH TO THE MID 60S FAR SOUTH.

BYRD

&&

.LONG TERM...
ISSUED AT 322 AM CDT WED SEP 26 2012
(THURSDAY THROUGH TUESDAY)

FRONTAL BOUNDARY TO SLOWLY PROGRESS TO THE SOUTH THROUGH THE END OF
THE WORK WEEK. WILL STILL SEE CHANCES OF SHOWERS AND THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70 THROUGH FRIDAY BEFORE TAPERING OFF
FRIDAY NIGHT.

COOLER...DRIER AIR TO FILTER IN FOR THE WEEKEND AS SURFACE RIDGE
BUILDS IN...WITH HIGHS IN THE LOW TO MID 70S AND LOWS IN THE UPPER
40S TO MID 50S THROUGH EARLY NEXT WEEK. THEN AS SURFACE RIDGE MOVES
OFF TO THE EAST...WILL SEE TEMPS SLOWLY MODIFY BY MID WEEK WITH
HIGHS IN THE MID TO UPPER 70S BY TUESDAY.

BYRD

&&

.AVIATION...
ISSUED AT 706 AM CDT WED SEP 26 2012

LAST WAVE OF OVERNIGHT CONVECTION FUELED BY LOW LEVEL JET PUSHING
INTO EASTERN MO ATTM. EXPECT A LULL OF PRECIP IN THE WAKE OF THIS
ACTIVITY FROM MID MORNING INTO EARLY AFTERNOON...AND THEN EXPECT
REDEVELOPMENT TO OCCUR AS AMS DESTABILIZES ONCE AGAIN. DONT HAVE A
GOOD FEEL FOR LOCATION/EXTENT OF THIS CONVECTION ATTM BUT THINK IT
MAY BE DISPLACED S JUST A BIT FROM THE AXIS OF YESTERDAY
AFTERNOON/EVENING CONVECTION. SO FOR NOW...AFTERNOON TAFS ALONG
THE I-70 CORRIDOR THUNDERSTORM THREAT IS HANDLED WITH VCTS UNTIL
TRENDS BECOME A BIT MORE CLEAR. MET MOS IS SUGGESTING MVFR
CIGS/VSBYS FOR A WHILE LATE MORNING/EARLY AFTERNOON...BUT BELIEVE
THAT OUTSIDE OF STRONGER CONVECTION CONDITIONS WILL HAVE A WARM
SECTOR APPEARANCE AND WILL REMAIN VFR.

MEANWHILE...THUNDERSTORM THREAT SHOULD CONTINUE OVER UIN FOR THE
NEXT FEW HOURS AS THE COLD FRONT OOZES THROUGH THE AREA.
VSBYS MAY DIP INTO MVFR RANGE HERE AS COOLER AIR OF THE FRONT
HITS THE 60 DEGREE DEWPOINTS...BUT THIS SHOULD BE BRIEF...AND
AGAIN APPEARS THAT VFR CONDITIONS WILL PREVAIL FOR MOST OF THE TAF PERIOD.

SPECIFICS FOR KSTL...
SHOWERS...WITH NO VSBY RESTRICTION AND CIGS AOA 5KFT...WILL BE
ENDING OVER STL BY MID MORNING. ALTHOUGH THERE IS AT OUTSIDE
CHANCE OF A THUNDERSTORM FORCING AND COOLEST CLOUD TOPS SUGGEST
PRIMARY THREAT OF CONVECTION WILL REMAIN S OF TAF AREA. AS
SUGGESTED ABOVE...BELIEVE THERE WILL BE A LULL IN PRECIP FROM LATE
MORNING INTO EARLY AFTERNOON...WITH REDEVELOPMENT COMMENCING BY
MID AFTERNOON AS AMS DESTABILIZES. HAVE GONE WITH A VFR BKN CU
FIELD DURING THIS TIME WITH THUNDERSTORM THREAT HIGHLIGHTED WITH
VCTS...WITH FINE-TUNING OF TRENDS OCCURRING ONCE TIMING/LOCATION
OF DEVELOPMENT BECOMES MORE CERTAIN.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 26, 4:06 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT WED SEP 26 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 AM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THIS
AFTERNOON AND EARLY THIS EVENING...A FEW OF THE STRONGER STORMS
COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
NIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, Sep 26, 7:56 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
756 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CARLYLE                 38.62N  89.37W
09/26/2012  M3.13 INCH       CLINTON            IL   CO-OP OBSERVER

            MEASURED AT WEST END OF CARLYLE LAKE DAM

&&

CORRECTED COUNTY/STATE...LOCATION...EVENT...REMARKS

MILLER
Local storm report, Sep 26, 8:01 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
801 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE PATOKA            38.76N  89.06W
09/26/2012  M3.10 INCH       MARION             IL   CO-OP OBSERVER

&&

MILLER
Local storm report, Sep 26, 8:28 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BECKEMEYER              38.61N  89.43W
09/26/2012  M4.70 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Sep 26, 8:33 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
833 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 W POSEY               38.54N  89.37W
09/26/2012  M4.52 INCH       CLINTON            IL   MESONET

            MEASURED AT THE DCP ON THE HWY 161 BRIDGE OVER THE
            KASKASKIA RIVER

&&

MILLER
Local storm report, Sep 26, 8:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CARLYLE                 38.62N  89.37W
09/26/2012  M4.35 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Sep 26, 8:59 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 N BREESE              38.64N  89.52W
09/26/2012  M3.60 INCH       CLINTON            IL   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:05 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min
Sep 25, 7:29 PM CDTSevere Thunderstorm WarningLSXMarion, Washington46 min
Sep 25, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair34 min
Sep 25, 8:13 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion52 min
Sep 25, 8:59 PM CDTFlash Flood WarningLSXClinton, Washington6 hr
Sep 26, 3:01 AM CDTFlash Flood WarningLSXClinton, Marion, Washington6 hr

Nearby

Areal Flood Warnings in Illinois, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.